Experts Baffled by Vaping Hospitalizations

In recent weeks, dozens of vaping hospitalizations have affected young people across the US for severe respiratory issues after vaping. Now, the first death linked to health consequences from vaping has been confirmed, and experts are looking for answers.

The hospitalizations came after patients vaped various substances, further complicating the issue. Some patients appear to have vaped nicotine-containing e-cigarettes, marijuana, or both.

Vaping Illnesses Among Youth in Various States

The public health departments of the states of Minnesota, Illinois, and Wisconsin are currently investigating some of these cases. There are also California cases which appear to be connected to vaping cannabis or CBD oil.

The New York Times (NYT)also reports at least 20 other emergency room admissions that doctors believe could be related to vaping—although no one is sure what is being vaped. Doctors admit that the substances doing the harm may be illegal street drugs or adulterated, black-market liquids.

Typically, the patients show difficulty breathing, chest pain, vomiting, and other problems. Some have severe lung damage, needing weeks of intensive care unit treatment.

So far, the only common thread is using e-cigarettes or other vaping in the weeks before the emergency—but that doesn’t mean that the causes of the problem are clear.

And if vaping is the problem, experts don’t yet know what e-cigarette, substance, or vaping system component is responsible.

The vast majority of vapers across the nation are unaffected. These patients all appear to be young adults and youths.

Youth Vaping Mystery Illness

One hypothesis concerning these vaping hospitalizations reported by the NYT is that the teenage patients bought and reused nicotine or cannabis vaping products that had been refilled with dangerous, difficult-to-detect substances. This kind of “black market” refill use of vaping products would not be surprising from teenagers hoping to avoid detection and consequences for vaping, even in the many states considering legalization.

Health officials in Wisconsin have also noted that some patients used devices with interchangeable cartridges and open-tank systems. These allow you to brew your own vaping liquid, which can be dangerous if you lack expertise.

The US Food and Drug Administration (FDA) is now looking for any direct relationship between vaping e-cigarettes and neurological problems such as the risk of a seizure. The agency has asked state public health departments and members of the public to report cases of health problems, vaping hospitalizations, and product issues as they continue to work with the CDC to determine what is causing these emergencies.

In the meantime, based on what we currently know:

  • Only use vaping products as intended;

  • Do not create your own vaping liquids as that can be harmful unless you have expert knowledge;

  • Do not reuse vaping products that are not designed for reuse;

  • Report safety issues and health problems to the authorities if you need help.

Doing those basic things should keep you vaping safely!